Advertisement

BIT Numerical Mathematics

, Volume 52, Issue 1, pp 3–20 | Cite as

Convergence of rational multistep methods of Adams-Padé type

  • Winfried Auzinger
  • Magdalena Łapińska
Article
  • 179 Downloads

Abstract

Rational generalizations of multistep schemes, where the linear stiff part of a given problem is treated by an A-stable rational approximation, have been proposed by several authors, but a reasonable convergence analysis for stiff problems has not been provided so far. In this paper we directly relate this approach to exponential multistep methods, a subclass of the increasingly popular class of exponential integrators. This natural, but new interpretation of rational multistep methods enables us to prove a convergence result of the same quality as for the exponential version. In particular, we consider schemes of rational Adams type based on A-acceptable Padé approximations to the matrix exponential. A numerical example is also provided.

Keywords

Rational multistep schemes Stiff initial value problems Evolution equations Adams schemes Padé approximation Convergence 

Mathematics Subject Classification (2000)

65L06 65L20 65M12 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Beylkin, G., Keiser, J.M., Vozovoi, L.: A new class of time discretization schemes for the solution of nonlinear PDEs. J. Comput. Phys. 147(2), 362–387 (1998) MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Calvo, M.P., Palencia, C.: A class of explicit multistep exponential integrators for semilinear problems. Numer. Math. 102(3), 367–381 (2006) MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Chu, M.T.: An automatic multistep method for solving stiff initial value problems. J. Comput. Appl. Math. 9(3), 229–238 (1983) MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Cox, S.M., Matthews, P.C.: Exponential time differencing for stiff systems. J. Comput. Phys. 176(2), 430–455 (2002) MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Glaeske, H.J., Prudnikov, A.P., Skòrnik, K.A.: Operational Calculus and Related Topics. Analytical Methods and Special Functions, vol. 10. Chapman & Hall/CRC, London (2006) zbMATHCrossRefGoogle Scholar
  6. 6.
    Hairer, E., Wanner, G.: Solving Ordinary Differential Equations II. Stiff and Differential-Algebraic Problems, 2nd rev. edn. Springer Series in Computational Mathematics, vol. 14. Springer, Berlin (1996) zbMATHGoogle Scholar
  7. 7.
    Hairer, E., Nørsett, S.P., Wanner, G.: Solving Ordinary Differential Equations I. Nonstiff Problems, 2nd rev. edn. Springer Series in Computational Mathematics, vol. 8. Springer, Berlin (1993) zbMATHGoogle Scholar
  8. 8.
    Henrici, P.: Discrete Variable Methods in Ordinary Differential Equations, 1st corr. print. Wiley, New York (1968) Google Scholar
  9. 9.
    Higham, N.J.: Functions of Matrices—Theory and Computation. SIAM, Philadelphia (2008) zbMATHGoogle Scholar
  10. 10.
    Hochbruck, M., Ostermann, A.: Exponential integrators. Acta Numer. 19, 209–286 (2010) MathSciNetCrossRefGoogle Scholar
  11. 11.
    Hochbruck, M., Ostermann, A.: Exponential multistep methods of Adams type. BIT Numer. Math. (2011). doi: 10.1007/s10543-011-0332-6 zbMATHGoogle Scholar
  12. 12.
    Jordan, C., Carver, H.C.: Calculus of Finite Differences, 2nd edn. Chelsea, New York (1950) zbMATHGoogle Scholar
  13. 13.
    Lambert, J.D., Sigurdsson, S.T.: Multistep methods with variable matrix coefficients. SIAM J. Numer. Anal. 9(4), 715–733 (1972) MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Łapińska, M.: Analysis of fractional-rational methods for stiff ODE systems. Ph.D. Thesis, Vienna University of Technology (2010) Google Scholar
  15. 15.
    Minchev, B.L.: Exponential integrators for semilinear problems. Ph.D. Thesis, University of Bergen (2004) Google Scholar
  16. 16.
    Moler, C.B., Van Loan, C.F.: Nineteen dubious ways to compute the exponential of a matrix, twenty-five years later. SIAM Rev. 45(1), 3–49 (2003) MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Nørsett, S.P.: An A-stable modification of the Adams-Bashforth methods. In: Lecture Notes in Mathematics, vol. 109, pp. 214–219. Springer, Berlin (1969) Google Scholar
  18. 18.
    Perron, O.: Die Lehre von den Kettenbrüchen. Teubner, Leipzig (1929); reprint: Chelsea, New York (1950) zbMATHGoogle Scholar
  19. 19.
    Slonevskii, R.V., Stolyarchuk, R.R.: Rational-fractional methods for solving stiff systems of differential equations. J. Math. Sci. 150(5), 2434–2438 (2008) MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Verwer, J.G.: On generalized linear multistep methods with zero-parasitic roots and adaptive principal root. Numer. Math. 27(2), 143–155 (1976) MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science + Business Media B.V. 2011

Authors and Affiliations

  1. 1.Institute for Analysis and Scientific ComputingVienna University of TechnologyWienAustria
  2. 2.Department of Mathematical and Numerical AnalysisGdańsk University of TechnologyGdańskPoland

Personalised recommendations